I had a respiratory therapist giving a nebulizer treatment while the patient was answering questions from the doc (with baseline HR of 119 and RR in the mid 30's prior to start of treatment) tell my patient it was her fault that her HR and RR were rapidly rising. I replied "Couldn't it be from the meds and talking while getting the treatment?" RT told me "No. She is getting herself all worked up, she needs to calm down. It's only happening while she is talking to the doctor." I didn't say anything else bc I wanted to be professional in front of the patient and doc but can anyone help me understand this thought process? TIA
Dec 16, '16
Yes albuterol can increase heart rate. This RT is 1 of 2 things: 1. Being a know-it-all and kind of a jerk, or 2. Has given this patient multiple treatments in the past, and knows they don't usually have an effect on her vitals, so talking to the MD/stress is the only changed variable in their perception.
Dec 17, '16
CCU BSN RN - Thanks. I was leaning toward 1. I am a newer nurse and was struggling between advocating and challenging someone else's expertise, especially in front of the patient (well 2 ppl if you incl the MD trying to have the convo). This was the first time this RT had treated patient; it was albuterol AND duoneb together; patient was also receiving IV Solu-medrol. Happened w/every previous treatment and patient was compliant w/ instuctions given to reduce s/e during treatments. Previous RT would continuously monitor and d/c immediately when HR got too high to balance benefit of the med w/the risk of the tachycardia. Another MD decreased frequency after this treatment due to these issues. But patient was so dumbfounded by RT's comments and in despair from being that distressed the 16 hours preceding, that she refused next treatment. Didn't sit well with me and wanted to know what you all thought. Thanks again!
I'm not a pulmonary nurse but I know Duoneb contains ipratropium and albuterol. So giving albuterol and Duoneb to a patient gives them double the albuterol and maybe that's why there are symptoms of side effects. What heart rate do they consider too high?
Must Read Topics